Alert archive / Mississippi / Wind Advisories in 2023
Wind Advisory 3, NWS Memphis, TN
NWS Memphis, TN issued this wind advisory at Jan 24, 2023, 3:23 AM CST for 4 states. It took effect at Jan 24, 2023, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2023, 3:23 AM CST (09:23 UTC)
- In effect from
- Jan 24, 2023, 6:00 PM CST
- Expired
- Jan 25, 2023, 9:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Memphis, TN
All 55 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WWUS74 KMEG 240923 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 323 AM CST Tue Jan 24 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-242200- /O.NEW.KMEG.WI.Y.0003.230125T0000Z-230125T1500Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall- Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma- Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba- Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion- Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton- Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 323 AM CST Tue Jan 24 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of East Arkansas, North Mississippi, Southeast Missouri and West Tennessee. * WHEN...From 6 PM this evening to 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AC3
4 follow-up statements
717 WWUS74 KMEG 242032 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 232 PM CST Tue Jan 24 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-250800- /O.CON.KMEG.WI.Y.0003.230125T0000Z-230125T1500Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall- Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma- Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba- Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion- Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton- Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 232 PM CST Tue Jan 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of East Arkansas, North Mississippi, Southeast Missouri and West Tennessee. * WHEN...From 6 PM this evening to 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
328 WWUS74 KMEG 250749 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 149 AM CST Wed Jan 25 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-250900- /O.CAN.KMEG.WI.Y.0003.000000T0000Z-230125T1500Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, and Caruthersville 149 AM CST Wed Jan 25 2023 ...WIND ADVISORY IS CANCELLED... Winds have weakened and no longer pose a threat. $$ MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251500- /O.CON.KMEG.WI.Y.0003.000000T0000Z-230125T1500Z/ DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate- Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS- Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake- Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale- Tipton-Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby- Fayette-Hardeman-McNairy-Hardin- Including the cities of Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 149 AM CST Wed Jan 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...All of North Mississippi and West Tennessee. * WHEN...From now until 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AC3
922 WWUS74 KMEG 251208 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 608 AM CST Wed Jan 25 2023 MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251500- /O.CON.KMEG.WI.Y.0003.000000T0000Z-230125T1500Z/ DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate- Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS- Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake- Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale- Tipton-Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby- Fayette-Hardeman-McNairy-Hardin- Including the cities of Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 608 AM CST Wed Jan 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...All of North Mississippi and West Tennessee. * WHEN...From now until 9 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AC3
879 WWUS74 KMEG 251516 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 916 AM CST Wed Jan 25 2023 MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251630- /O.EXP.KMEG.WI.Y.0003.000000T0000Z-230125T1500Z/ DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate- Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS- Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake- Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale- Tipton-Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby- Fayette-Hardeman-McNairy-Hardin- Including the cities of Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 916 AM CST Wed Jan 25 2023 ...WIND ADVISORY HAS EXPIRED... Wind speeds have diminished across the Mid-South and the Wind Advisory is no longer needed. $$ MJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Jan 23, 11:32 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Jan 23, 11:32 PM CST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1132 PM CST Mon Jan 23 2023 ...New AVIATION... .UPDATE... Issued at 835 PM CST Mon Jan 23 2023 Shortwave upper ridging persists across the region while surface high pressure covers the southern plains and the southeast US. Clear skies dominate with just a few wisps of thin cirrus. It will be a radiational cooling night with clear skies and light winds and temps will drop to freezing or below across much of the Mid- South. Some hi-resolution models are starting to hint at some fog development though confidence is low attm. Will monitor this overnight. A strengthening low pressure system will track through the Mid- South Tuesday night into Wednesday morning spreading rain, wind and perhaps a few thunderstorms. Wind will probably be the biggest impact since the storm is moving so fast. Rainfall will be modest. Frequent wind gusts greater than 35 mph will spread into the area Tuesday night and exit by noon Wednesday. Wind advisories will likely be needed. Significant snowfall will most likely remain to the NW of the area. The reasonable worst case scenario places a dusting to one half inch over NW Clay County. The guidance has been trending toward snowfall being less likely over any part of the Mid-South. Wednesday and Thursday look to be chilly, brisk days in the wake of the system with highs in the 40s. && .SYNOPSIS... Issued at 255 PM CST Mon Jan 23 2023 A strong winter storm is expected to skirt extreme northwestern portions of the Midsouth Tuesday night. Impactful conditions will be close, just across the state line into southwest Missouri and to the east into central Arkansas. In the Missouri Bootheel and far northeast Arkansas, cold rain may briefly mix with sleet or snow before sunrise Wednesday with little to no accumulation expected. Windy conditions are expected tomorrow night into Wednesday with dry and cool conditions returning after Midweek. 30/Sirmon && .DISCUSSION... (This evening through next Sunday) issued at 255 PM CST Mon Jan 23 2023 Northwest flow and surface high pressure over the Midsouth have resulted in dry conditions today. A transient ridge and surface high pressure will quickly shift to our east this evening and overnight. Return flow will set up early tomorrow as the surface high shifts over Middle and East Tennessee. Meanwhile, a deep trough will approach from the west. Tomorrow afternoon into the evening hours a surface low will track from Louisiana, over the Memphis area, and into southwestern KY. The associated upper level trough/low will lag about 200 miles farther northwest over northwest Arkansas resulting in a favorable vertical profile for strong frontogenesis. Rain showers will start around midday and we may see a bit of wintry precipitation overnight in far northeast Arkansas and the Missouri Bootheel. Most of the Midsouth can expect between one half and one inch of rainfall. Dew points between sunset and midnight might be a key factor determining if we see snow/sleet or just rain. If evening dew points fall below 32 degrees, the chance of wintry precipitation will increase. The current forecast has dewpoints just above this threshold, generally around 35 degrees. However, evaporative cooling has a tendency to mitigate this limitation. The defamation zone where significant snow accumulation is most likely has shifted a bit farther south in the latest model runs, but there is still a high degree of uncertainty in the forecast regarding the exact location of wintry precipitation. The latest WPC guidance has backed off slightly on accumulation in far northeast Arkansas and the Missouri Bootheel. Nevertheless, expect a tight gradient over northeast Arkansas and the Missouri Bootheel into southwest Missouri and north Arkansas between no snow and 2-4 inches. For example, Clay county Arkansas may see little to no accumulation with up to 4 inches just a county farther west or north in Randolph county, AR and Ripley county Missouri. Additionally, winds will become strong and gusty late tomorrow into tomorrow night as the surface low approaches. A Wind Advisory will likely be needed. Expect sustained winds between 20 and 25 mph with gusts over 30 mph. Don't expect rapid clearing Wednesday. A deepening trough out west will keep a broad trough across the central and eastern US Wednesday and Thursday. A few wrap around showers may linger Wednesday as Tuesday's upper level low shifts off to the northeast. Expect cool temperatures Wednesday and Thursday featuring lows in the 30s and highs in the upper 30s to middle 40s Friday should start off cold mainly in the 20s, but warm into the 50s as sun return to the Midsouth. Warmer temperatures are expected over the weekend. Our next round of rain showers looks possible late Saturday into Sunday as another cold front moves across the region. 30/Sirmon && .AVIATION... (06Z TAFS) Issued at 1123 PM CST Mon Jan 23 2023 VFR conditions through tomorrow evening with the exception of JBR. There could be some patchy freezing fog overnight until the morning hours dropping vsbys. This should lift with sunrise and JBR should go VFR like the rest of the sites. As the low pressure system moves closer to the area conditions will deteriorate to MVFR/IFR. VCSH and RA should begin in the early evening starting at JBR and move east causing lowering cigs and vsbys. Rain should become more widespread tomorrow late evening into the overnight timeframe. Wind will be light and variable tonight. Wind should pick up tomorrow morning 8-10kts and be mostly ESE. Wind will pick up again tomorrow evening 12-18kts with gusts to 30kts and back ENE. Wind will veer SW towards to end of the MEM TAF. SMW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...SMW
Hazardous weather outlook, Jan 23, 11:15 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1115 PM CST Mon Jan 23 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-250715- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1115 PM CST Mon Jan 23 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Patchy freezing fog is possible over parts of eastern Arkansas late tonight. A slick bridge is possible if the fog becomes dense. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy freezing fog is possible over parts of eastern Arkansas early Tuesday. A slick bridge is possible if the fog becomes dense. Showers and a few isolated thunderstorms are possible Tuesday. Rainfall totals between one half and one inch are expected across the Midsouth. A wind advisory will likely be needed Tuesday night into Wednesday. A winter storm is expected to skirt extreme northwest portions of the Midsouth. Impactful winter weather is expected to be close to the area, but at this time no Winter Advisories are anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:18 AM CST | Winter Weather Advisory | MEG | Dunklin | 27 hr |
Nearby
Wind Advisories in Mississippi, 2023Wind Advisories in Tennessee, 2023Wind Advisories in Arkansas, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.